First Time User? Enroll now.
COVID-19: Vaccine information and additional resources | Medicaid: The program is changing and you must take steps to keep your UNC Health providers
Home > Health Library > Medicines That Cause Hearing Loss
Medicines that damage the ear and cause hearing loss are known as ototoxic medicines. They are a common cause of hearing loss, especially in older adults who have to take medicine on a regular basis.
Hearing loss caused by these types of medicine tends to happen quickly. The first symptoms usually are ringing in the ears (tinnitus) and vertigo. Hearing usually returns to normal after you stop taking the medicine. But some medicines can cause permanent hearing loss even if you stop taking them.
Commonly used medicines that may cause hearing loss include:
Hearing-related side effects are more likely when you take two or more of these medicines at the same time.
Current as of:
December 2, 2020
Author: Healthwise StaffMedical Review: William H. Blahd Jr. MD, FACEP - Emergency MedicineKathleen Romito MD - Family MedicineCharles M. Myer III MD - Otolaryngology
Current as of: December 2, 2020
Author: Healthwise Staff
Medical Review:William H. Blahd Jr. MD, FACEP - Emergency Medicine & Kathleen Romito MD - Family Medicine & Charles M. Myer III MD - Otolaryngology
To learn more about Healthwise, visit Healthwise.org.
© 1995-2021 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.